Iowa, 2024

Flash Flood in Iowa, July 22, 2024

July 22, 2024 · NWS DVN · 1 event in 1 county or zone

Slow moving thunderstorms developed during the late afternoon and early evening hours and produced heavy rainfall across eastern Scott County. This lead to flash flooding that damage roads near LeClaire Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Slow moving thunderstorms developed during the late afternoon and early evening hours and produced heavy rainfall across eastern Scott County. This lead to flash flooding that damage roads near LeClaire Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 22, 5:28 PM CST, 32 minutes earlier. Its key messages:

  • Warm and humid conditions this week will lead to occasional chances for scattered showers and storms through Wednesday.
  • Dry weather returns for the end of the week.
  • Moderate to major river flooding continues on portions of the Mississippi River. Minor flooding is ongoing at Joslin and Moline along the Rock River.
Area forecast discussion, Jul 22, 5:28 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
628 PM CDT Mon Jul 22 2024

.KEY MESSAGES...

- Warm and humid conditions this week will lead to occasional
  chances for scattered showers and storms through Wednesday.

- Dry weather returns for the end of the week.

- Moderate to major river flooding continues on portions of the
  Mississippi River. Minor flooding is ongoing at Joslin and
  Moline along the Rock River.

&&

.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 231 PM CDT Mon Jul 22 2024

At 2 PM, scattered showers and storms are developing across
parts of northwest Illinois and portions of eastern Iowa. Deep
layer shear remains weak and severe storms are not expected.
Temperatures this afternoon range from 77 degrees at Freeport
to 82 degrees at Davenport, Iowa City, and Moline. Dewpoints are
in the the 60s across the area. This has built CAPE values of
2000 to 2500 J/KG across the area.

A 500 MB trough remains in place across the area this afternoon
into tonight. This will create the chance of scattered showers
and storms into the early evening hours. Individual cores will
be shortlived with most lasting 30 minutes or less. The 850 to
300 mb mean wind is west to east at 5 to 10 knots so these will
also be slow moving. Storms will quickly dissipate this evening
with the loss of daytime heating. Funnel clouds that are not
expected to tough the ground are also possible into this evening
given nonsupercell tornado parameters around 1 across the area.
Low temperatures by Tuesday morning will range from 61 to 65
degrees. This is similar to afternoon minimum dewpoints and with
light winds across the area have added patchy fog to the
forecast.

Tuesday will be similar to today. Models vary on the timing of
a shortwave dropping southward through the flow and across the
area into Tuesday night and it associated frontal boundary.
Temperatures in the lower to mid 80s and dewpoints in the mid to
upper 60s will allow CAPE of 1500 to 2500 J/KG to build across
the area. Expect slow moving showers and storms to occur through
the day and into Tuesday night. Severe storms are not expected.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 231 PM CDT Mon Jul 22 2024

Wednesday: A surface front sagging southward into the area may
hold up across central to southern portions of the area and lead
to redevelopment of scattered showers and storms during the
late morning and afternoon. CSU severe weather machine learning
output shows negligible probabilities across the local area and
SPC's day 3 outlook only has general thunder in the far
southeast forecast area. High pressure will build in later in
the day into Wednesday night, ushering in a drier air mass and
an end to the daily rain chances. NBM highs are in the upper 70s
to mid 80s with lows in the upper 50s to low 60s.

Thursday - Sunday: An upper-level ridge is forecast to build in late
in the week, leading to beautiful late July weather with
temperatures in the low to mid 80s, dry conditions, and comfortable
humidity. NBM temperatures warm up a few degrees for the upcoming
weekend, reaching the mid to upper 80s.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 625 PM CDT Mon Jul 22 2024

Slow moving thunderstorms will be near KMLI at the onset into
the early evening with MVFR conditions possible. Otherwise VFR
conditions will prevail with light and variable winds becoming
light WSW at 5 to 8 kts after about 8 or 9 AM.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.

&&

SHORT TERM...Cousins
LONG TERM...Cousins/Uttech
AVIATION...14
Hazardous weather outlook, Jul 22, 1:30 PM CST, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
230 PM CDT Mon Jul 22 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-231930-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
230 PM CDT Mon Jul 22 2024

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated storms may develop this afternoon and evening with much
of the area likely to stay dry. Atmospheric conditions may be
supportive of a few brief funnel clouds this afternoon and
evening. These non-supercell funnel clouds rarely touch the
ground. No severe weather is anticipated today.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Scattered showers and thunderstorms are possible on Tuesday and
Wednesday. The risk for severe weather is very low.

.SPOTTER INFORMATION STATEMENT...

GENERAL STORM MOTION OF THE DAY:

To the east at 5 to 10 MPH.

DC

In the hours before

Special weather statement, Jul 22, 4:52 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
552 PM CDT Mon Jul 22 2024

IAZ066-068-ILZ009-015-230015-
Whiteside IL-Rock Island IL-Scott IA-Clinton IA-
552 PM CDT Mon Jul 22 2024

...A slow-moving thunderstorm will impact portions of western
Whiteside, northeastern Rock Island, eastern Scott and southeastern
Clinton Counties through 715 PM CDT...

At 550 PM CDT, Doppler radar was tracking a slow-moving thunderstorm
over Le Claire, or near Bettendorf, moving northeast at 55 mph.

HAZARD...Flooding possible due to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Ponding of water on roadways, rising creeks and streams.

Locations impacted include...
Davenport, Moline, Rock Island, Bettendorf, Clinton, East Moline,
Eldridge, Camanche, Le Claire, Fulton, Hampton, Port Byron, Erie,
Garden Plain, Rapids City, Albany, Princeton, Long Grove, Cordova,
and Lyndon.

This includes the following highways...
 Interstate 74 in Iowa between mile markers 1 and 5.
 Interstate 80 in Iowa between mile markers 295 and 306.
 Interstate 80 in Illinois near mile marker 1.
 Interstate 74 in Illinois near mile marker 1.
 Interstate 88 between mile markers 11 and 27.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways. Stay away from
flooded areas. Report any flooding to local law enforcement.

If the heavy rain continues, a flash flood warning may be needed.

&&

LAT...LON 4147 9057 4175 9061 4196 9024 4172 8993
TIME...MOT...LOC 2250Z 239DEG 49KT 4163 9039

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

Haase
Special weather statement, Jul 22, 5:07 PM CST, 53 minutes before
Special Weather Statement...CORRECTED
National Weather Service Quad Cities IA/IL
607 PM CDT Mon Jul 22 2024

IAZ066-068-ILZ009-015-230015-
Whiteside IL-Rock Island IL-Scott IA-Clinton IA-
607 PM CDT Mon Jul 22 2024

...A slow-moving thunderstorm will impact portions of western
Whiteside, northeastern Rock Island, eastern Scott and southeastern
Clinton Counties through 715 PM CDT...

At 550 PM CDT, Doppler radar was tracking a slow-moving thunderstorm
over Le Claire, or near Bettendorf, and was nearly stationary.

HAZARD...Flooding possible due to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Ponding of water on roadways, rising creeks and streams.

Locations impacted include...
Davenport, Moline, Rock Island, Bettendorf, Clinton, East Moline,
Eldridge, Camanche, Le Claire, Fulton, Hampton, Port Byron, Erie,
Garden Plain, Rapids City, Albany, Princeton, Long Grove, Cordova,
and Lyndon.

This includes the following highways...
 Interstate 74 in Iowa between mile markers 1 and 5.
 Interstate 80 in Iowa between mile markers 295 and 306.
 Interstate 80 in Illinois near mile marker 1.
 Interstate 74 in Illinois near mile marker 1.
 Interstate 88 between mile markers 11 and 27.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways. Stay away from
flooded areas. Report any flooding to local law enforcement.

If the heavy rain continues, a flash flood warning may be needed.

&&

LAT...LON 4147 9057 4175 9061 4196 9024 4172 8993
TIME...MOT...LOC 2250Z 239DEG 49KT 4163 9039

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

Haase

The radar

The Quad Cities radar (KDVN), 18 km away, was scanning. The volume nearest the first event began at 00:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Scott

When
July 22, 6:00 PM CST to 9:00 PM CST
Where
Scott County, 4.18 mi S of Princeton to 3.89 mi S of Princeton
Cause
Heavy Rain
Reported by
Public
Coordinates
41.610, -90.360

A public report of McCarty Creek overflowed its banks and caused huge ruts along Territorial Road. The time of the event was estimated using radar.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204669.